Alert archive / Tennessee / Tornado Warnings in 2020
Tornado Warning 8, NWS Morristown, TN
NWS Morristown, TN issued this tornado warning at Mar 24, 2020, 7:43 PM CDT for Marion County, Sequatchie County, Tennessee. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 24, 2020, 7:43 PM CDT (00:43 UTC)
- Expired
- Mar 24, 2020, 8:03 PM CDT
- In force
- 20 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.0 in
Counties Marion County, TN, Sequatchie County, TN
The radar
The Northeast Alabama radar (KHTX), 54 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 24, 3:06 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 0.7 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 16 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 627 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
378
WFUS54 KMRX 250043
TORMRX
TNC115-153-250115-
/O.NEW.KMRX.TO.W.0008.200325T0043Z-200325T0115Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Morristown TN
743 PM CDT Tue Mar 24 2020
The National Weather Service in Morristown has issued a
* Tornado Warning for...
Southwestern Sequatchie County in east Tennessee...
Northeastern Marion County in east Tennessee...
* Until 815 PM CDT.
* At 742 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Tracy City, or 11 miles north of Jasper, moving
east at 35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Whitwell, Powells Crossroads, Cartwright, Griffith Creek, Foster
Falls State Park, Chimneys State Park, Fiery Gizzard State Park
and Lone Oak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3524 8569 3527 8570 3533 8542 3516 8538
3517 8572 3522 8573
TIME...MOT...LOC 0042Z 262DEG 30KT 3522 8568
TORNADO...RADAR INDICATED
HAIL...0.00IN
$$
DGS2 follow-up statements
804
WWUS54 KMRX 250056
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
756 PM CDT Tue Mar 24 2020
TNC115-153-250115-
/O.CON.KMRX.TO.W.0008.000000T0000Z-200325T0115Z/
Sequatchie TN-Marion TN-
756 PM CDT Tue Mar 24 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR
SOUTHWESTERN SEQUATCHIE AND NORTHEASTERN MARION COUNTIES...
At 756 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Whitwell, or 11 miles southwest of Dunlap, moving
east at 35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Chimneys State Park, Cartwright, Griffith Creek and Lone Oak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3521 8539 3522 8559 3529 8563 3533 8542
TIME...MOT...LOC 0056Z 251DEG 31KT 3527 8555
TORNADO...RADAR INDICATED
HAIL...0.00IN
$$
DGS445
WWUS54 KMRX 250103
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
803 PM CDT Tue Mar 24 2020
TNC115-153-250113-
/O.CAN.KMRX.TO.W.0008.000000T0000Z-200325T0115Z/
Sequatchie TN-Marion TN-
803 PM CDT Tue Mar 24 2020
...THE TORNADO WARNING FOR SOUTHWESTERN SEQUATCHIE AND NORTHEASTERN
MARION COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1000 PM CDT for east
Tennessee.
LAT...LON 3521 8539 3522 8559 3529 8563 3533 8542
TIME...MOT...LOC 0102Z 262DEG 30KT 3528 8547
$$
DGSWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at Mar 24, 6:37 PM CDT, 1 hour 6 minutes earlier.
Area forecast discussion, Mar 24, 6:37 PM CDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
737 PM EDT Tue Mar 24 2020
.SHORT TERM...(Tonight and Wednesday)...
Current surface map shows weak surface trough over east Tennessee
and a warm front over southern middle Tennessee and extending
southeast to Atlanta. A large area of showers was located just
north of the warm front over northeast Tennessee and southwest
Virginia. Temperatures were still in the 50s to around 60 with the
rain cooled air. More thunderstorms are developing from Nashville
to Memphis this afternoon and the high shear environment across
southern middle Tennessee and northern Alabama along the warm
front is favorable for supercell storms to form if enough
instability can develop behind todays showers and storms. The HRRR
model shows they may from between about 22Z to 00Z ahead of a
squall line that should progress east into the western sections
late this evening. The southern plateau and southeast Tennessee is
in a slight risk for severe storms with strong storms possible
across east central Tennessee. Heavy rainfall is also a concern in
the same area as heavy rain saturated grounds earlier today.
Expect 1 to 2 inches for this area tonight. The flash flood watch
is still in effect and has been extended for 3 more hours to 09Z
Wednesday. Lows tonight will be mild and drop to the upper 40s to
lower 50s. Wednesday rain should end early with drying conditions
and clouds decreasing from southwest to northeast. Temperatures
will rebound to mid 60s to near 70.
TD
.LONG TERM...(Wednesday Night through Tuesday)...
By the start of the long-term forecast period the front will be
well to the east of the area with upper level ridging building in
from the west. Low-level southerly flow and warm advection will
feature on Thursday with a low-level high along the Eastern
Seaboard. The combination of ample insolation and rising upper
level heights will lead to highs in the low to mid 70s for most
locations. Several weak shortave toughs will pass well to the
north across the Great Lakes on Thursday and into Friday. Each
system attempts to nudge a front south across the Great Lakes and
Ohio River Valley but the ridge is forecast to hold strong with
this surface boundary remaining well to the north late in the
week. The upper pattern begins to amplify on Friday as a trough
deepens across the Rocky Mountains. The ridge builds higher to the
east in response with even higher heights forecast on Friday
across the region. Highs on Friday will push into the upper 70s to
low 80s for most of the region.
The system to the west will move out across the Great Plains late
Friday night into early Saturday. The southeast ridge will keep the
track of this system to the north and west of the forecast area. The
GFS/ECMWF are both in fairly good agreement of the track of the
surface low and timing of the front over the weekend. The ridge will
keep the low track well to the north across the Great Lakes.
Saturday should be mostly dry with clouds increasing throughout the
day ahead of the approaching system. Best chances for showers/storms
will be Saturday night into Sunday morning. Expect thunderstorms but
with the surface low well to the north and the current timing of
precipitation during the overnight period, do not expect there would
be any severe weather at this time.
Late in the extended forecast period, looking for rain exiting early
Sunday with dry conditions Monday. Temperatures early next week will
be in the 60s for highs and 40s for lows.
MA
&&
.AVIATION...
00Z TAF DISCUSSION.
Fast moving low pressure system will bring more showers and some
convection to the region tonight. Best chance for a thunderstorm
will be at cha early in the period while showers containing light
to moderate rain will advance across tys and tri through late
evening. A few showers may still be ongoing around tri where
precipitation was not forecast to end until 10z. Lower layers are
saturated from the showers which occurred earlier in the day, so
there will be quite a bit of ifr, and even some lifr ceilings
through the overnight hours. Surface wind shifts to northwesterly
behind the front late tonight but wind speed may not be enough to
scattered out ceilings in the valley until insolation gets going
later in the morning. Therefore, kept some mvfr ceilings around
until the afternoon when the terminals should become vfr.
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Flash Flood Watch until 5 AM EDT Wednesday for Cherokee-Clay.
TN...Flash Flood Watch until 5 AM EDT /4 AM CDT/ Wednesday for
Bledsoe-Blount Smoky Mountains-Bradley-East Polk-Hamilton-
Marion-McMinn-Meigs-Northwest Monroe-Rhea-Sequatchie-
Southeast Monroe-West Polk.
VA...NONE.
&&Hazardous weather outlook, Mar 24, 2:38 PM CDT, 5 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 338 PM EDT Tue Mar 24 2020 NCZ060-061-TNZ067-068-071-072-081>087-098>102-251945- Cherokee-Clay-Roane-Loudon-Northwest Blount- Blount Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-McMinn- Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley- West Polk-East Polk- 338 PM EDT Tue Mar 24 2020 /238 PM CDT Tue Mar 24 2020/ This Hazardous Weather Outlook is for portions of southwest North Carolina and east Tennessee. .DAY ONE...This Afternoon and Tonight Severe storms and flash flooding will be possible late this afternoon and evening. Late this afternoon and evening, scattered strong to severe storms will move into the southern half of the Tennessee Valley. Damaging winds will be the primary threat with these storms, with some large hail a lesser threat. Additional heavy rains with these storms will also pose a threat of flash flooding. There is also a possibility of a tornado or two occurring. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed during the evening hours. TNZ012>018-035>047-069-070-073-074-VAZ001-002-005-006-008-251945- Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-Johnson-Morgan- Anderson-Union-Grainger-Hamblen-Northwest Cocke- Cocke Smoky Mountains-Northwest Greene-Southeast Greene- Washington-Unicoi-Northwest Carter-Southeast Carter-Knox- Jefferson-North Sevier-Sevier Smoky Mountains-Lee-Wise-Russell- 338 PM EDT Tue Mar 24 2020 This Hazardous Weather Outlook is for portions of east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight Strong storms are expected this afternoon and evening. Though widespread severe weather is not expected, some of these could become marginally severe, with large hail and damaging winds a possibility. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, Mar 24, 5:04 PM CDT, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Morristown TN
604 PM EDT Tue Mar 24 2020
TNZ012>014-037-242245-
Claiborne TN-Union TN-Scott TN-Campbell TN-
604 PM EDT Tue Mar 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CLAIBORNE...CAMPBELL...
NORTHWESTERN UNION AND NORTHEASTERN SCOTT COUNTIES UNTIL 645 PM
EDT...
At 604 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Jacksboro, or 10 miles west of La Follette, moving
east at 55 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
La Follette, Jacksboro, Huntsville, Jellico, Caryville, Springdale,
Elk Valley, Sandlick, Clairfield and Fincastle.
LAT...LON 3658 8371 3639 8366 3629 8446 3648 8448
3659 8404
TIME...MOT...LOC 2204Z 254DEG 46KT 3642 8431
DieganSpecial weather statement, Mar 24, 5:41 PM CDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Morristown TN
641 PM EDT Tue Mar 24 2020
TNZ014-015-VAZ001-242330-
Claiborne TN-Hancock TN-Lee VA-
641 PM EDT Tue Mar 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR CLAIBORNE...HANCOCK AND
SOUTHWESTERN LEE COUNTIES UNTIL 730 PM EDT...
At 641 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Pruden, or 11 miles southwest of Middlesboro,
moving east at 45 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Sneedville, New Tazewell, Tazewell, Harrogate, Springdale, Howard
Quarter, Evanston, Cumberland Gap, Arthur and Rose Hill.
LAT...LON 3651 8312 3646 8316 3645 8320 3643 8320
3641 8322 3641 8334 3642 8336 3641 8339
3642 8343 3641 8343 3640 8378 3642 8381
3643 8380 3642 8383 3643 8386 3656 8390
3659 8380 3658 8369 3662 8365 3674 8314
TIME...MOT...LOC 2241Z 259DEG 40KT 3647 8382
DGSThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 24, 7:11 PM CDT | Tornado Warning | MRX | Marion | 34 min |
| Mar 24, 8:33 PM CDT | Special Weather Statement | MRX | Meigs, Rhea | 42 min |
| Mar 24, 8:34 PM CDT | Areal Flood Advisory | MRX | Hamilton, Marion, Sequatchie | 3 hr |
| Mar 24, 8:55 PM CDT | Special Weather Statement | MRX | Hamilton | 50 min |
| Mar 24, 9:39 PM CDT | Special Weather Statement | MRX | Blount | 36 min |
| Mar 25, 8:25 AM CDT | River Flood Warning | MRX | Claiborne, Grainger, Hancock | 22 hr |
| Mar 25, 8:25 AM CDT | River Flood Warning | MRX | Cocke | 13 hr |
| Mar 25, 8:29 AM CDT | River Flood Advisory | MRX | Cocke, Jefferson | 12 hr |
| Mar 25, 8:29 AM CDT | River Flood Advisory | MRX | Hancock | 12 hr |
| Mar 25, 8:29 AM CDT | River Flood Advisory | MRX | Claiborne, Union | 12 hr |
| Mar 25, 10:15 AM CDT | River Flood Advisory | MRX | Morgan, Roane | 12 hr |
| Mar 25, 10:15 AM CDT | River Flood Advisory | MRX | Hawkins, Sullivan | 12 hr |
| Mar 25, 10:15 AM CDT | River Flood Advisory | MRX | Hancock | 12 hr |
Nearby
Tornado Warnings in Tennessee, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.